Switching from Abilify to Geodon? Anyone?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Concerned Dad
New Member


Date Joined Sep 2006
Total Posts : 2
   Posted 9/28/2006 6:36 AM (GMT -7)   
I may be the victim of not getting enough or accurate information from my daughter's psychiatrist.
 
She has had significant weight gain over the past month and had been sleeping in class yet complained about not sleeping at night and he decided to switch her to Geodon from Abilify.  I asked about tapering the abilify and was told to give her half of her dosage for three days.  I took that to mean that I should start the Geodon while tapering the Abilify.  Now the school says she is a zomby despite going and washing her face..... i have a call into the psychiatrist but they dont open until 9.  Anyone got any immediate feedback on this?  Did I not ask the right or enough questions? 
 
 

Post Edited (Concerned Dad) : 9/28/2006 7:53:57 AM (GMT-6)


CounterClockwise
Veteran Member


Date Joined Jul 2006
Total Posts : 1529
   Posted 9/28/2006 11:41 AM (GMT -7)   

Hi Concerned Dad,

Welcome to HW! Hope you get lots of feedback on your question -- starts to pick up from about this time (evening here in the UK, but afternoon I think in the USA).

Unfortunately a lot of bipolar meds are associated with weight gain -- I wish that weren't the case -- but as with all meds they seem to have different effects for different people, and very often two meds both associated with weight gain will work differently for the same person, with one causing it and the other not. There was a thread a couple of days back about this issue with lithium and I found a useful webpage that I posted in a reply, which I think mentioned that Geodon is less connected with this side effect, so this could be a very good move. Here's the thread:

http://www.healingwell.com/community/default.aspx?f=13&m=608068

More often than not you have to taper off and then come off one med completely before starting another (well, that is when they're both of the same type as these two are) -- otherwise it's like having a double dosage in the system and that can really throw a person off-kilter. That said, coming of a med can also cause withdrawal symptoms, and it's possible that this is what your daughter is coping with. My instinct says it's her being on the meds together.

You're right to call the pdoc to clarify on this: he/she should have made this clear to you before and I'm sorry that this was not done. Hopefully this incident will remind him/her that clarity in these cases is of utmost importance.

All best luck with it -- and let us know how it goes.

Rosie x


********************

People are not like fish: they do not work well battered.

When I'm not in my right mind, my left mind gets pretty crowded...

********************

 
Co-Moderator, Bipolar Forum


judyinky
Regular Member


Date Joined Aug 2006
Total Posts : 254
   Posted 9/28/2006 4:55 PM (GMT -7)   
Hi Concerned dad,
I do not know the answers to your questions about whether to cut back or not. I wanted to ask you if your daughter was BP1, and does she have psychosis, possibly schizo affective disorder? My friend's son took abilify a few years ago and had some very bad reactions to it. He recovered, but it took months. I am glad they are changing your daugher's medicaiton. It is a rare syndrome called Neuroleptic Malignant Syndrome.

I wanted to share a site with you that may give you some help on medication resourses

It is remedyfind.com. I think you will find it most helpful.

Welcome to the group. Please keep us posted about your daugher's progress.

Judy
"Hope is seldom found in the things we can see;
it is the sweet fragrance of grace."



lazy
Regular Member


Date Joined May 2006
Total Posts : 241
   Posted 9/30/2006 6:31 PM (GMT -7)   
Hi:  I take Geodon and it is not supposed to make you gain weight and I have actually lost some weight.  Also, I take it at night or I am a Zombie.  My doc started me out on 60mg and after one dose I slept for 72 hours!  So he cut me back to 20mg at night and I gradually had to work my way up to 80mg at night which works well for me.  Some people take it twice a day but I can't tolerate that and the once a day dosing works well for me...Good Luck...Lazy

Jade11
Regular Member


Date Joined Feb 2006
Total Posts : 105
   Posted 10/3/2006 8:23 AM (GMT -7)   
Hi, Abilify is also used to treat bipolar mania.  I was put on this about 3 years ago when I was coming out of a manic episode.  This drug did not work well at all.  Some common side effects are anxiety, and insomnia.  I had both of these side effects, and it was horrible.  I honestly don't know why they would give someone with bipolar disorder a med that has side effects of anxiety and not able to sleep!  Anyway, it is probably a good thing that your daughter got off this med and onto another one.  I don't really know too much about Geodon, but I hope it works better.

SMSIRL
Veteran Member


Date Joined Aug 2005
Total Posts : 1061
   Posted 10/4/2006 6:15 PM (GMT -7)   
Judy mentions NMS. Neuroleptic Malignant Syndrome is rare [about .2% incidence] and can happen with many medications used in Psych and outside, however, signs of this include a rise in body temperature, muscle rigidity, and tends to cause increasing loss of contiousness rather than sleepiness followed by wakefulness. It can also present with catatonia, tachycardia [rapid heart rate], tachypnea [rapid breathing], labile blood pressure [jumping up and down - may be associated with headache and faintness], dysarthria [problems speaking], dysphagia [problems eating], diaphoresis [excessive sweating], sialorrhea [An excessive secretion of saliva], incontinence, myoclonus [muscle twitching/jerks], tremors, and serum creatine kinase elevations.

The risks of NMS is not dependent on the condition per se but does increase with pre-existing catatonia and certain problems in the deeper part of the brain. Exhaustion, agitation , and dehydration may predispose an individual to the condition.

While I suspect that here the issue is over sedation [possibly better to finish one drug then start the next], however, seek immediate medical attention if you notice any of the following rare but serious side effects: confusion, fever, fast heartbeat, muscle stiffness, increased sweating, change in the amount of urine. If they arise do not give any more psych/sedative meds until seen on an emergency basis.
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 03, 2016 9:06 PM (GMT -7)
There are a total of 2,732,388 posts in 301,013 threads.
View Active Threads


Who's Online
This forum has 151175 registered members. Please welcome our newest member, melissapsa.
278 Guest(s), 10 Registered Member(s) are currently online.  Details
desert bound, Ides, Gear, mbisoux, Hawaii3654, poohcheez, bdavis, BostonMarigold, LymeMother, julymorning


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer